MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SIZE 6 ACCOLADE II 127 DEG; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH SIZE 6 ACCOLADE II 127 DEG; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 6721-0635
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 09/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
As reported: "revision was performed due to periprosthetic fracture." spoke to rep.During primary procedure, surgeon broached for a size 4 accolade stem.After trialing the head and upon (intentional) dislocation, the stem was observed to be loose.Patient was inspected for bone fracture, none was seen.Surgeon then broached to a 5, which countersunk during trialing of the stem.Surgeon broached to a 6, which had no issues, and a size 6 stem was implanted.An x-ray taken post-op while the patient was in the recovery room showed a femoral fracture.Patient was revised to a restoration modular stem construct with a new femoral head.Rep confirmed there were no allegations against the revised femoral head, and confirmed that no further information will be released by the hospital or surgeon.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding periprosthetic fracture involving an accolade stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant indicated: this is a case of an unrecognized periprosthetic femoral fracture at the time of broaching or implantation of a cementless accolade ii implant.In the recovery room, a postoperative x-ray revealed the periprosthetic fracture.I can confirm that the patient underwent the total hip arthroplasty and that a periprosthetic fracture occurred assuming that the unmarked x-ray my examined people was the immediate postoperative x-ray.The root cause of this event cannot be determined with certainty.Having said that, unless there was some inherent defect in the femur, the cause of a periprosthetic fracture found on recovery room x-ray is virtually always iatrogenic with an attempt to implant a prosthesis which is too large for the patient's bone envelope.Misdirection of reamers or broaches can also encroach on the cortex leading to weakness or a fissure resulting in fracture upon insertion of the implant.From the one x-ray that i saw, femoral component appears to be oversized.In my opinion, the fact the size 4 went in easily and was loose, and the size 5 was countersunk, and the 6 went in with no issues leads me to believe the femur was already fractured at that time.I would not assign any causality to the implant itself.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records by a clinical consultant indicated: this is a case of an unrecognized periprosthetic femoral fracture at the time of broaching or implantation of a cementless accolade ii implant.In the recovery room, a postoperative x-ray revealed the periprosthetic fracture.I can confirm that the patient underwent the total hip arthroplasty and that a periprosthetic fracture occurred assuming that the unmarked x-ray my examined people was the immediate postoperative x-ray.The root cause of this event cannot be determined with certainty.Having said that, unless there was some inherent defect in the femur, the cause of a periprosthetic fracture found on recovery room x-ray is virtually always iatrogenic with an attempt to implant a prosthesis which is too large for the patient's bone envelope.Misdirection of reamers or broaches can also encroach on the cortex leading to weakness or a fissure resulting in fracture upon insertion of the implant.From the one x-ray that i saw, femoral component appears to be oversized.In my opinion, the fact the size 4 went in easily and was loose, and the size 5 was countersunk, and the 6 went in with no issues leads me to believe the femur was already fractured at that time.I would not assign any causality to the implant itself.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
SIZE 6 ACCOLADE II 127 DEG
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15576919
Report Number0002249697-2022-01462
Device Sequence Number12453354
Product Code LPH
UDI-Device Identifier04546540669513
UDI-Public04546540669513
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K120578
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number6721-0635
Device Catalogue Number6721-0635
Device Lot Number95639107
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/14/2022
Supplement Date Received by Manufacturer01/05/2023
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient SexFemale